SAN DIEGO--Despite acknowledged oral complications associated with chemotherapy agents, there is nothing in the literature pointing to the causes.
This prompted Monique Vincent, RN, BN, a senior research nurse at M.D. Anderson Cancer Center, and her colleagues to initiate a study to look at the incidence of oral lesions in patients receiving liposomal doxorubicin(Drug information on doxorubicin) (Doxil) and make the differentiation between localized oral problems and those throughout the oral cavity.
Ms. Vincent presented the study at the 26th Annual Conference of the Oncology Nursing Society (abstract 107).
Oral ulceration is a major cause of dose modification and treatment delays in patients receiving liposomal doxorubicin, she said. The ulcerative lesions are painful, restrict oral intake, and, as portals of entry for indigenous oral microbiotic flora, can potentially lead to sepsis.
The lesions, stomatitis and mucositis, are inflammations of the oral mucous membrane. Although stomatitis is site specific and characterized by local reactions, mucositis, Ms. Vincent said, is generalized and induced by chemotherapy.
"You see them mostly in the mouth, but they can go into the gastrointestinal tract," she said. "This is an issue for most of the anthracycline-containing chemotherapy regimens and for high-dose therapy all across the board."
With use of liposomal doxorubicin, she said, about 30% of patients have mouth problems, "but there’s nothing in the literature that points to the exact cause. Is it chemical deposits in the skin? Is it superimposed infections? We don’t know and are looking to find that out."